Ohio, 2004

Flood and Hail in Ohio, May 18, 2004

May 18, 2004 · NWS CLE · 19 events in 11 counties and zones

12 thunderstorm wind, 6 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$383,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 18, 3:15 AM EST, 8 hours 13 minutes earlier.

Area forecast discussion, May 18, 3:15 AM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
415 AM EDT TUE MAY 18 2004

.DISCUSSION...
CONCERN FOR AM IS PCPN NE IL...IT DOES SEEM TO BE WKNG AS PER
SATL...ATTM WL GO A HIGHER POP FOR THE N WITH NO TIMG AND AFTN FOR
CNRL AND SRN CWA. CONCERN ABOUT CLD COVER IN THE N WITH REGARD TO
SVR WX. SHOULD BE SOME SUN TODAY SPCLY SRN PTN FA...SO AMS SHOULD
DESTABLIZE...WL MENTION SVR IN SRN CWA ZONES. WIND AND HAIL ARE
THREATS. TNGT WITH WAVE DVLPG ON FRONT SOME PARTS OF SRN CWA MAY
NEED A FLOOD WATCH. ATTM IT IS TOUGH TO SAY WHICH COUNTIES...THE
BEST THREAT IS LATER THIS AFTN...SO WL MENTION THIS IN SPS. SOME
LINGERING PCPN SRN CWA WED WITH FRONTAL BOUNDARY CLOSE AND THEN A
CHC EVERYWHERE AS SYS MOVS N.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

KIELTYKA
Hazardous weather outlook, May 18, 4:19 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT TUE MAY 18 2004

OHZ003-006>014-017>019-089-PAZ001>003-191114-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-CUYAHOGA OH-
ERIE OH-GEAUGA OH-HANCOCK OH-HURON OH-LAKE OH-LORAIN OH-LUCAS OH-
NORTHERN ERIE PA-OTTAWA OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-
WOOD OH-
INCLUDING THE CITIES OF...ASHTABULA...BOWLING GREEN...CHARDON...
CLEVELAND...ELYRIA...ERIE...FINDLAY...FOSTORIA...FREMONT...
JEFFERSON...LORAIN...MEADVILLE...NORWALK...PAINESVILLE...
PORT CLINTON...SANDUSKY...TIFFIN AND TOLEDO
519 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...

A THREAT OF THUNDERSTORMS ARE IN THE FORECAST THROUGH MONDAY...SOME
OF THEM COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE MONITORED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ANYTIME THIS AFTERNOON.

OHZ020>023-027>033-036>038-047-191114-
ASHLAND OH-CRAWFORD OH-HOLMES OH-KNOX OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH-
TRUMBULL OH-WAYNE OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...BUCYRUS...CANTON...
MANSFIELD...MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...RAVENNA...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
519 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES IN. HEAVY RAIN IS ALSO POSSIBLE ESPECIALLY TONIGHT
AS THE FRONT BECOMES STATIONARY AND A LOW PRESSURE AREA MOVES ALONG
IT. THIS COULD CAUSE FLOODING. THIS POTENTIAL FOR FLOODING WILL NEED
TO BE MONITORED.

.DAYS TWO THROUGH SEVEN...

A THREAT OF THUNDERSTORMS IS IN THE FORECAST THROUGH MONDAY. SOME OF
THE THUNDERSTORMS COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE
MONITORED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY MID-AFTERNOON.

In the hours before

Special weather statement, May 18, 6:18 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
718 AM EDT TUE MAY 18 2004

OHZ003-006>014-017>019-089-PAZ001>003-181414-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-CUYAHOGA OH-
ERIE OH-GEAUGA OH-HANCOCK OH-HURON OH-LAKE OH-LORAIN OH-LUCAS OH-
NORTHERN ERIE PA-OTTAWA OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-
WOOD OH-
718 AM EDT TUE MAY 18 2004

SEVERE THUNDERSTORMS ARE POSSIBLE IN NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THIS AFTERNOON.

SOME OF THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE AS A
COLD FRONT APPROACHES FROM THE NORTH. DAMAGING WIND AND LARGE HAIL
WILL BE THE PRIMARY THREAT. PEOPLE IN NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA WILL NEED TO MONITOR THE SKY AND BE READY TO TAKE
SHELTER IF NECESSARY.

OHZ020>023-027>033-036>038-047-181414-
ASHLAND OH-CRAWFORD OH-HOLMES OH-KNOX OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH-
TRUMBULL OH-WAYNE OH-WYANDOT OH-
718 AM EDT TUE MAY 18 2004

SEVERE THUNDERSTORMS ARE POSSIBLE OVER INLAND NORTHERH OHIO LATER
TODAY AND THIS EVENING.

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE
AND HAVE HEAVY RAIN. DAMAGING WINDS AND LARGE HAIL WILL BE PRIMARY
THREAT. THIS WILL BE CAUSED BY A COLD FRONT THAT WILL MOVE THROUGH
NORTHERN OHIO LATER TODAY AND THIS EVENING. THE FRONT WILL BECOME
STATIONARY AND THIS COULD CAUSE MORE THUNDERSTORMS TO DEVELOP TONIGHT
AND THEY COULD HAVE HEAVY RAIN AND CAUSE SOME FLOODING. PEOPLE
IN INLAND NORTHERN OHIO WILL NEED TO MONITOR LATER FORECASTS AND BE
PREPARED TO MOVE TO SAFETY IF THREATENING WEATHER DEVELOPS.

KIELTYKA

The radar

The Cleveland radar (KCLE), 44 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 18, 11:28 AM EST to 11:45 AM EST
Where
Knox County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.133, -81.483

Thunderstorm winds downed trees and large limbs throughout the county. The roof of a lumber yard building in Mount Vernon was torn off. A second building nearby also sustained some damage.

Hail, Morrow

When
May 18, 2:22 PM EST
Where
Morrow County, Marengo
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -82.467

Nickel size hail was observed near Marengo.

Thunderstorm Wind, Wyandot

When
May 18, 2:22 PM EST
Where
Wyandot County, Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -83.283

Thunderstorm winds tore the roof off of a barn approximately three miles east of Upper Sandusky. A couple trees were also downed.

Hail, Morrow

When
May 18, 2:30 PM EST
Where
Morrow County, Mt Gilead
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -82.467

Penny size hail was observed.

Thunderstorm Wind, Marion

When
May 18, 2:30 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -82.517

Thunderstorm winds downed a few trees and overturned a camper trailer.

Thunderstorm Wind, Crawford

When
May 18, 2:48 PM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
40.550, -82.833

Thunderstorm winds downed several trees and large limbs. A house and and at least one car were damaged by fallen trees.

Hail, Lorain

When
May 18, 2:52 PM EST
Where
Lorain County, Eaton Estates
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -81.433

Penny size hail was observed four miles east of Eaton Estates in Columbia Station.

Hail, Medina

When
May 18, 2:55 PM EST
Where
Medina County, Brunswick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.167, -82.117

Penny size hail was observed.

Hail, Wyandot

When
May 18, 3:15 PM EST
Where
Wyandot County, Upper Sandusky
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.983

Penny size hail was observed.

Thunderstorm Wind, Huron

When
May 18, 3:20 PM EST
Where
Huron County, Greenwich
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -81.383

Thunderstorm winds downed a few trees in and around Greenwich.

Thunderstorm Wind, Knox

When
May 18, 3:30 PM EST
Where
Knox County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Thunderstorm winds downed many trees across the county.

Thunderstorm Wind, Summit

When
May 18, 3:45 PM EST
Where
Summit County, Cuyahoga Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
41.150, -81.350

Thunderstorm winds estimated at 60 mph downed several trees. At least one home was damaged by fallen trees.

Thunderstorm Wind, Summit

When
May 18, 3:49 PM EST
Where
Summit County, Tallmadge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -82.017

Thunderstorm winds downed several trees.

Thunderstorm Wind, Stark

When
May 18, 3:55 PM EST
Where
Stark County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
41.233, -81.833

Thunderstorm winds downed around two dozen trees. At least four homes were damaged by fallen trees.

Thunderstorm Wind, Lorain

When
May 18, 4:00 PM EST
Where
Lorain County, Penfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.400, -82.817

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Portage

When
May 18, 4:00 PM EST
Where
Portage County, Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -82.833

Thunderstorm winds toppled two large trees.

Thunderstorm Wind, Medina

When
May 18, 4:11 PM EST
Where
Medina County, Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -83.283

Thunderstorm winds downed several large tree limbs north of Chatham in Litchfield Township.

Hail, Morrow

When
May 18, 4:27 PM EST
Where
Morrow County, Mt Gilead
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.133

Penny size hail was observed.

Flood, Lorain

When
May 18, 6:55 PM EST to 10:00 PM EST
Where
Lorain forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.317, -82.017

Thunderstorms dumped over an inch of rain on already saturated ground causing several small streams and creeks to leave their banks. A spotter in Lagrange recorded 1.3 inches of rain in an hour during the early evening hours. Widespread lowland flooding also occurred in the county. State Route 83 had to be closed near Grafton due to flooding. Other roads were closed in Lagrange Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400496, 5400494, 5400495, 5400502, 5400503, 5400499, 5400489, 5400490, 5400497, 5400505, 5400504, 5400498, 5400491, 5399301, 5400492, 5400500, 5400493, 5400501, 5399300.